Alert archive / Kentucky / Flash Flood Warnings in 2018
Flash Flood Warning 40, NWS Jackson, KY
NWS Jackson, KY issued this flash flood warning at Sep 9, 2018, 5:43 PM EDT for Menifee County, Powell County, Wolfe County, Kentucky. It was in force for 3 hr. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Sep 9, 2018, 5:43 PM EDT (21:43 UTC)
- Expired
- Sep 9, 2018, 8:45 PM EDT
- In force
- 3 hr
- Issued by
- NWS Jackson, KY
- Area
- Storm-based polygon
- Flood severity
- None
Counties Menifee County, KY, Powell County, KY, Wolfe County, KY
The radar
The Jackson,KY radar (KJKL), 50 km from the middle of the area, began a volume at 21:44 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Sep 9, 5:43 PM EDT | FLASH FLOOD | 4 Ese Stanton, KY | HALLS BRANCH OUT OF ITS BANKS AND THREATNING THE ROAD. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this flash flood warning; the first came 0 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Cncnati-Daytn, OH (KILN), launched 12:00Z, 9.7 hours before the alert went out and 178 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 4 J/kg
- Mixed-layer CIN
- 0 J/kg
- Mixed-layer LCL
- 477 m above ground
- 0-6 km bulk shear
- 43 kt
- 0-1 km storm-relative helicity
- 367 m²/s²
- 0-3 km storm-relative helicity
- 364 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
454
WGUS53 KJKL 092143
FFWJKL
KYC165-197-237-100045-
/O.NEW.KJKL.FF.W.0040.180909T2143Z-180910T0045Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service JACKSON KY
543 PM EDT SUN SEP 9 2018
The National Weather Service in JACKSON KY has issued a
* Flash Flood Warning for...
Powell County in east central Kentucky...
Southwestern Menifee County in east central Kentucky...
Northwestern Wolfe County in southeastern Kentucky...
* Until 845 PM EDT.
* At 542 PM EDT, Doppler radar and automated rain gauges indicated
heavy rain falling across the warned area. Up to three inches of
rain have already fallen. Flash flooding is already occurring.
* Some locations that will experience flooding include...
Stanton, Clay City, Campsites in the Indian Creek area of the
Daniel Boone National Forrest, Pilot, Bowen, Red River Gorge,
Lombard, Slade, Nada, Vaughns Mill, Rosslyn and Natural Bridge
S.P..
Additional rainfall amounts of 1 to 2 inches are possible in the
warned area.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.
Be especially cautious at night when it is harder to recognize the
dangers of flooding.
A Flash Flood Warning means that flooding is imminent or occurring.
If you are in the warned area move to higher ground immediately.
Residents living along streams and creeks should take immediate
precautions to protect life and property.
&&
LAT...LON 3790 8387 3790 8382 3785 8357 3772 8371
3774 8377 3776 8378 3776 8380 3781 8394
3791 8388
$$
GREIF1 follow-up statement
340
WGUS73 KJKL 100037
FFSJKL
Flash Flood Statement
National Weather Service JACKSON KY
837 PM EDT SUN SEP 9 2018
KYC165-197-237-100046-
/O.EXP.KJKL.FF.W.0040.000000T0000Z-180910T0045Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Powell KY-Menifee KY-Wolfe KY-
837 PM EDT SUN SEP 9 2018
...THE FLASH FLOOD WARNING FOR POWELL...SOUTHWESTERN MENIFEE AND
NORTHWESTERN WOLFE COUNTIES WILL EXPIRE AT 845 PM EDT...
The heavy rain has ended for eastern parts of the area. Flooding is
no longer expected to pose a threat. Please continue to heed any
remaining road closures. Roads near the Red River may be affected
overnight as it is running high.
LAT...LON 3790 8387 3790 8382 3785 8357 3772 8371
3774 8377 3776 8378 3776 8380 3781 8394
3791 8388
$$
GREIFWhat forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Jackson, KY wrote its last area forecast discussion before this flash flood warning went out at Sep 9, 3:22 PM EDT, 2 hours 21 minutes earlier.
Area forecast discussion, Sep 9, 3:22 PM EDT, 2 hours 21 minutes before
AREA FORECAST DISCUSSION National Weather Service Jackson KY 322 PM EDT Sun Sep 9 2018 .SHORT TERM...(This evening through Monday night) Issued at 322 PM EDT SUN SEP 9 2018 Upper level low pressure near the southern end of lake Michigan continues to pull slowly NNE. At the surface low pressure centered northeast of Lexington continues to very slowly move northeast. A trailing cold front extends southwest to just west of Bowling Green. With the very slow movement of the upper and surface systems, the cold front will be slow to move across eastern KY. There is good model agreement that the front will be near the VA border at 12Z Monday, and then push on southeast before stalling out along the Appalachians. With ongoing flood and flash flood warnings in the area we will continue the flash flood watch, which is in effect until 8 PM. Heavier rains will shift southeast of the areas that have already been hard hit, and convection will decrease in intensity this evening. The southeast part of the area has not experienced repeated heavy rains like the northwest and flash flood guidance is higher there. So even though showers and storms will continue beyond 8 PM the threat for new flash flooding will end. However some flood warnings may need to be extended in the northwest for ongoing flooding that will continue well after the rain ends. With the front stalling just to the southeast of our area along the Appalachians, we will see much cooler air spread into eastern KY for a couple of days. Highs on Monday will only be in the upper 60s to lower 70s and lows Monday night will be in the upper 50s to lower 60s. Rain will end late tonight into early Monday from northwest to southeast, but a few showers may linger in the southeast into Monday night. .LONG TERM...(Tuesday through Sunday) Issued at 322 PM EDT SUN SEP 9 2018 The cold front which will move southeast of the area on Monday will stall along the Appalachians, but will meander back into the area by mid week. There is excellent model agreement that a sprawling area of upper level high pressure north of Bermuda will build west as the week progresses. With rising heights and the surface front moving back into the area, we'll see temperatures return to well above normal readings, with above normal temperatures continuing into next weekend. With increasing temperatures and moisture, and the already mentioned front moving back into the area, the threat for afternoon and evening thunderstorms will return by midweek, and continue into the weekend. The main focus for many folks during the coming week will of course be the path of Hurricane Florence. The hurricane will track west or west-northwest on the south side of the upper high, before nearing or moving onshore somewhere over the southeast to mid Atlantic coast. There is tremendous uncertainty of the path of the hurricane, with the ECMWF still having an extreme western solution into western VA and the latest GFS run indicating the hurricane may not even make land fall. For our area it is important to note that even with the western solution of the ECMWF any significant impacts and heavy rain will remain east of eastern KY, mainly on the east side of the Appalachians. && .AVIATION...(For the 18Z TAFS through 18Z Monday afternoon) ISSUED AT 131 PM EDT SUN SEP 9 2018 Numerous showers and thunderstorms will affect the area this afternoon into tonight as low pressure moves from central KY into OH, and a cold front pushes towards eastern KY. Outside of showers and thunderstorms VFR conditions and light winds will prevail this afternoon, but MVFR to LIFR conditions and wind gusts to 30 knots will occur in and near showers and thunderstorms. The cold front will move very slowly southeast across the area tonight and be near the VA-KY border by 12Z Monday. Low clouds and fog will persist in the area just behind the cold front with IFR to LIFR conditions expected from late tonight into Monday. Conditions will be slow to improve on Monday, with any fog gradually lifting, but IFR ceilings persisting into the afternoon. && .JKL WATCHES/WARNINGS/ADVISORIES... Flash Flood Watch until 8 PM EDT this evening for KYZ044-050>052- 058>060-104-106>112-119-120. && SHORT TERM...SBH LONG TERM...SBH AVIATION...SBH
Hazardous weather outlook, Sep 9, 3:50 PM EDT, 1 hour 53 minutes before
Hazardous Weather Outlook National Weather Service Jackson KY 350 PM EDT Sun Sep 9 2018 KYZ044-050>052-058>060-104-106>112-119-120-101200- Fleming-Montgomery-Bath-Rowan-Estill-Powell-Menifee-Elliott- Morgan-Johnson-Wolfe-Magoffin-Floyd-Lee-Breathitt-Martin-Pike- Including the cities of Flemingsburg, Camargo, Jeffersonville, Mount Sterling, Owingsville, Morehead, Irvine, Ravenna, Clay City, Stanton, Frenchburg, Sandy Hook, West Liberty, Paintsville, Campton, Salyersville, Prestonsburg, Wheelwright, Beattyville, Jackson, Inez, Coal Run, Elkhorn City, Pikeville, and South Williamson 350 PM EDT Sun Sep 9 2018 ...FLASH FLOOD WATCH IN EFFECT UNTIL 8 PM EDT THIS EVENING... This hazardous weather outlook is for portions of eastern Kentucky. .DAY ONE...Tonight. Multiple rounds of showers and some thunderstorms will lead to locally heavy rain through this evening. This rainfall could lead to flash flooding. .DAYS TWO THROUGH SEVEN...Monday through Saturday. Thunderstorms are possible at times from Wednesday through Saturday, mainly during the afternoon and evening hours. .SPOTTER INFORMATION STATEMENT... Spotters are encouraged to report any instances of heavy rain, flash flooding, or high water. KYZ068-069-079-080-083>088-113>118-101200- Rockcastle-Jackson-Pulaski-Laurel-Wayne-McCreary-Whitley-Knox- Bell-Harlan-Knott-Owsley-Perry-Clay-Leslie-Letcher- Including the cities of Brodhead, Mount Vernon, McKee, Annville, Burnside, Somerset, London, Monticello, Stearns, Whitley City, Corbin, Williamsburg, Barbourville, Middlesboro, Pineville, Cumberland, Harlan, Hindman, Pippa Passes, Booneville, Hazard, Manchester, Hyden, Jenkins, and Whitesburg 350 PM EDT Sun Sep 9 2018 This hazardous weather outlook is for portions of eastern Kentucky. .DAY ONE...Tonight. Showers and thunderstorms could produce locally heavy rain through this evening. Localized flash flooding is possible. .DAYS TWO THROUGH SEVEN...Monday through Saturday. Thunderstorms are also possible at times from Wednesday through Saturday, mainly during the afternoon and evening hours. .SPOTTER INFORMATION STATEMENT... Spotters are encouraged to report any instances of flash flooding or high water. SBH
In the hours before
Local storm report, Sep 9, 4:51 PM EDT, 52 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE JACKSON KY
451 PM EDT SUN SEP 9 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0330 PM FLASH FLOOD FRENCHBURG 37.95N 83.62W
09/09/2018 MENIFEE KY EMERGENCY MNGR
WATER FLOWING OVER MOST COUNTY ROADS...RESULTING IN
NUMEROUS ROAD CLOSURES. WATER IN HOMES LEADING TO A FEW
WATER RESCUES. ONE SCHOOL SUSTAINED FLOODING DAMAGE.
&&
JCGSpecial weather statement, Sep 9, 4:56 PM EDT, 47 minutes before
Special Weather Statement
National Weather Service JACKSON KY
456 PM EDT SUN SEP 9 2018
KYZ119-120-092145-
Martin-Pike-
456 PM EDT SUN SEP 9 2018
...A STRONG THUNDERSTORM WILL AFFECT SOUTHEASTERN MARTIN AND
NORTHWESTERN PIKE COUNTIES...
At 456 PM EDT, a strong thunderstorm was located over Heenan, or 12
miles east of Prestonsburg, moving northeast at 20 mph.
Winds in excess of 40 mph are possible with this storm.
Locations impacted include...
Warfield, Beauty, Turkey Creek, Pilgrim, Coalpoint, Whitepost,
Conder, Piso, Prince, McClure, Lovely, Jarad, Threeforks, Rural,
Moree, Gulnare, Hatfield Station, Heisey, Heenan and Pleasant.
Torrential rainfall is also occurring with this storm, and may cause
localized flooding. Do not drive your vehicle through flooded
roadways.
LAT...LON 3754 8253 3762 8260 3767 8261 3768 8259
3768 8256 3771 8263 3787 8241 3785 8242
3781 8240 3782 8239 3776 8233 3776 8231
3774 8233 3770 8230 3767 8230 3766 8224
TIME...MOT...LOC 2056Z 236DEG 16KT 3767 8252
GREIFLocal storm report, Sep 9, 4:57 PM EDT, 46 minutes before
PRELIMINARY LOCAL STORM REPORT...CORRECTED
NATIONAL WEATHER SERVICE JACKSON KY
457 PM EDT SUN SEP 9 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0330 PM FLASH FLOOD FRENCHBURG 37.95N 83.62W
09/09/2018 MENIFEE KY EMERGENCY MNGR
WATER FLOWING OVER MOST COUNTY ROADS...RESULTING IN
NUMEROUS ROAD CLOSURES. WATER IN ABOUT 20 HOMES LEADING
TO A FEW WATER RESCUES. ONE SCHOOL SUSTAINED FLOODING
DAMAGE ALONG WITH A COUPLE OF OTHER BUSINESSES.
&&
JCGLocal storm report, Sep 9, 4:59 PM EDT, 44 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE JACKSON KY
459 PM EDT SUN SEP 9 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0430 PM HEAVY RAIN 3 WNW STANTON 37.86N 83.91W
09/09/2018 M3.10 INCH POWELL KY NWS EMPLOYEE
3.1 INCHES OF RAIN IN ABOUT 90 MINUTES.
&&
GREIFLocal storm report, Sep 9, 5:01 PM EDT, 42 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE JACKSON KY
501 PM EDT SUN SEP 9 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0310 PM FLOOD MOREHEAD 38.19N 83.44W
09/09/2018 ROWAN KY LAW ENFORCEMENT
SEVERAL VEHICLES SUBMERGED IN WATER...INCLUDING POLICE
CRUISERS. SEVERAL ROADS CLOSED DUE TO WATER COVERING THEM
FROM OVERFLOWING CREEKS AND STREAMS. ONE PERSON CURRENTLY
MISSING.
&&
JCGLocal storm report, Sep 9, 5:14 PM EDT, 29 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE JACKSON KY
514 PM EDT SUN SEP 9 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0509 PM HEAVY RAIN 4 ESE STANTON 37.82N 83.79W
09/09/2018 M2.58 INCH POWELL KY TRAINED SPOTTER
AMOUNT SINCE MIDNIGHT. STILL RAINING HARD.
&&
GREIFThe office that day
Everything else NWS Jackson, KY issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Sep 8, 11:53 PM EDT | Areal Flood Advisory | JKL | Fleming | 6 hr |
| Sep 8, 11:58 PM EDT | Areal Flood Advisory | JKL | Bath, Fleming, Menifee, Montgomery, Rowan | 11 hr |
| Sep 9, 12:28 AM EDT | Special Weather Statement | JKL | Bath | 32 min |
| Sep 9, 12:30 AM EDT | Special Weather Statement | JKL | Montgomery | 45 min |
| Sep 9, 12:51 AM EDT | Special Weather Statement | JKL | Fleming | 54 min |
| Sep 9, 1:08 AM EDT | Special Weather Statement | JKL | Menifee | 37 min |
| Sep 9, 1:49 AM EDT | Areal Flood Advisory | JKL | Elliott, Fleming, Morgan, Rowan | 4 hr |
| Sep 9, 9:58 AM EDT | Flash Flood Warning | JKL | Bath, Montgomery | 3 hr |
| Sep 9, 11:00 AM EDT | Flash Flood Warning | JKL | Bath, Fleming, Montgomery, Rowan | 3 hr |
| Sep 9, 1:02 PM EDT | Areal Flood Warning | JKL | Bath, Montgomery | 3 hr |
| Sep 9, 1:25 PM EDT | Areal Flood Warning | JKL | Bath, Fleming | 3 hr |
| Sep 9, 1:59 PM EDT | Areal Flood Warning | JKL | Bath, Fleming, Montgomery, Rowan | 20 hr |
| Sep 9, 2:42 PM EDT | Flash Flood Warning | JKL | Bath, Menifee, Morgan, Rowan | 6 hr |
| Sep 9, 3:37 PM EDT | Areal Flood Warning | JKL | Menifee, Montgomery, Powell | 3 hr |
| Sep 9, 3:59 PM EDT | Areal Flood Warning | JKL | Bath, Fleming, Montgomery | 18 hr |
| Sep 9, 4:56 PM EDT | Special Weather Statement | JKL | Martin | 49 min |
| Sep 9, 5:09 PM EDT | Areal Flood Advisory | JKL | Estill | 3 hr |
| Sep 9, 5:27 PM EDT | Flash Flood Warning | JKL | Estill | 3 hr |
| Sep 9, 6:49 PM EDT | River Flood Advisory | JKL | Estill, Powell | 27 hr |
| Sep 9, 6:55 PM EDT | Flash Flood Warning | JKL | Estill, Menifee, Montgomery, Powell | 3 hr |
Nearby
Flash Flood Warnings in Kentucky, 2018Every flash flood warning in 2018
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.